Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Boston/Norton, MA

July 22, 2005Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 22, 2005, 8:48 PM EDT for Hampden County, Massachusetts. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 8:48 PM EDT (00:48 UTC)
Expired
Jul 22, 2005, 9:30 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Hampden County, MA

The radar

The Boston radar (KBOX), 108 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:55 PM EDTTSTM WND DMGLudlow, MASEVERAL LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 230049
SVRBOX
MAC013-230130-
/O.NEW.KBOX.SV.W.0020.050723T0048Z-050723T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
848 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF SPRINGFIELD

* UNTIL 930 PM EDT

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A POTENTIAL SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
  LUDLOW...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMPDEN BY 855 PM EDT
  PALMER BY 905 PM EDT
  MONSON BY 910 PM EDT
  WALES BY 920 PM EDT
  BRIMFIELD BY 925 PM EDT
  HOLLAND BY 930 PM EDT

LAT...LON 4222 7256 4204 7259 4203 7214 4222 7224

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:43 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 4:43 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT AND SATURDAY)...
A WEAK SURFACE TROUGH EXTENDS SOUTHWESTWARD RIGHT OFF THE
MASSACHUSETTS COAST THIS AFTERNOON.  COLD FRONT HAS BEEN SLOW TO
PUSH SOUTHWARD...AT 18Z WAS STILL ALONG THE FAR NORTHERN NY/VT/NH.
WITH LAPS CAPE VALUES AT 1000 TO 2000 J/KG ACROSS THE INTERIOR AND
LITTLE OR NO CONVECTIVE INHIBITION AWAY FROM THE COAST...CHANCE FOR
SHOWERS THUNDERSTORMS WILL CONTINUE INTO THIS EVENING.

SHORT WAVE STILL EXPECTED TO HELP KICK COLD FRONT SOUTHEASTWARD...
BUT EXPECT FRONT TO ARRIVE TOWARDS MIDNIGHT...CROSSING THROUGH THE
AREA DURING THE LATE NIGHT HOURS. TAPER CHANCE POPS FROM CHANCE TO
DRY NW TO SE DURING THE 6 TO 12Z TIMEFRAME.

SATURDAY DRIER AIR MOVES INTO THE AREA VIA NW FLOW AND SURFACE HIGH
PRESSURE BUILDS IN FROM THE WEST...A MOSTLY SUNNY SKY ANTICIPATED
ACROSS MUCH OF THE AREA.  SHORT WAVE CROSSING JUST NE OF FORECAST
AREA COULD BRING A FEW EXTRA CLOUDS TO COASTAL MA/SOUTHERN NH DURING
THE AFTERNOON...BUT DRY CONDITIONS PREVAIL.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
FAIRLY GOOD AGREEMENT IN OVERALL PATTERN BETWEEN THE VARIOUS MODELS
IN THIS TIME FRAME.  HPC FAVORED THE GFS...AND IS WHAT FORECAST WAS
BASED ON.  THERE IS ENOUGH UNCERTAINTY IN THE MODELS TO WARRANT
BELOW NORMAL CONFIDENCE IN THE TIMING DETAILS.

USED A BLEND OF LATEST MEX AND HPC GUIDANCE WITH PREVIOUS FORECAST
FOR ALL PERIODS.

HIGH PRESSURE WILL DOMINATE OUR WEATHER SATURDAY NIGHT INTO
SUNDAY...FOLLOWED BY A COLD FRONT MONDAY.  BIG QUESTION IS WHETHER
OR NOT THIS FRONT WILL PUSH THROUGH COMPLETELY...OR STALL OUT ALONG
THE COAST.  WITH HIGH PRESSURE FARTHER EAST OVER THE NORTH
ATLANTIC...AM COUNTING ON FRONT TO STALL.

THIS FRONT EXPECTED TO PUSH NORTH AS A WARM FRONT TUESDAY...FOLLOWED
BY A SLOW MOVING COLD FRONT TUESDAY NIGHT INTO WEDNESDAY.  THIS
SHOULD MAKE FOR AN UNSETTLED SECOND HALF OF NEXT WEEK.

AVIATION...
VFR CONDITIONS IN NEAR TERM BUT THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO THIS EVENING.  ANY THUNDERSTORM
WOULD HAVE THE POTENTIAL TO BRING A QUICK REDUCTION IN VISIBILITY
AND SOME BRIEFLY GUSTY WINDS.

BY MIDNIGHT CONDITIONS ARE EXPECTED TO BE DRY ACROSS THE MAJORITY OF
SOUTHERN NEW ENGLAND...MOSTLY VFR CONDITIONS EXCEPT SOME PATCHY
LIGHT FOG IN VALLEY LOCATIONS AS WELL AS NANTUCKET.
&&

MARINE...
BEST CHANCE OF TSTMS INTO EARLY THIS EVENING WILL BE NEAR SHORE...
PARTICULARLY ALONG THE NORTH SHORE AND IN BOSTON HRBR. WINDS
EXPECTED TO SHIFT TO THE NORTH OVERNIGHT WITH COLD FRONT PASSAGE.
GENERALLY LIGHT WINDS AND SEAS EXPECTED...WITH SOME SWELLS FROM
DISTANT TROPICAL STORM FRANKLIN.  STAY TUNED TO THE LATEST
STATEMENTS AND FORECASTS FROM THE TROPICAL PREDICTION CENTER FOR
FURTHER DETAILS.

&&

BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...NMB
LONG TERM...BELK
Hazardous weather outlook, Jul 22, 6:15 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 AM EDT FRI JUL 22 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
615 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT WILL APPROACH THE REGION FROM THE GREAT LAKES THIS
MORNING.  THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS.  THE
THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE BETWEEN 2 AND 4 PM
OVER CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE...PUSHING INTO RHODE ISLAND AND EASTERN MASSACHUSETTS
BETWEEN 4 AND 6 PM.  ANY THUNDERSTORMS COULD LINGER THROUGH 10 PM.
SOME STORMS COULD PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND SMALL
HAIL.  THE COLD FRONT WILL PUSH OFF THE SOUTHERN NEW ENGLAND COAST
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY NIGHT AND
MONDAY MORNING. THERE COULD BE SCATTERED SHOWERS AND THUNDERSTORMS AS
THIS FRONT MOVES THROUGH...MAINLY NORTH AND WEST OF HARTFORD...
WORCESTER AND BOSTON.

A FAST WIND FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CARRY
A LOW PRESSURE AREA OUT OF THE GREAT LAKES INTO NORTHERN NEW
ENGLAND ON WEDNESDAY.  AN ASSOCIATED COLD FRONT WILL BE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION WEDNESDAY INTO
EARLY THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
POSSIBLE SEVERE THUNDERSTORM ACTIVITY MAINLY NORTH AND WEST OF
INTERSTATE 95.

EVT

In the hours before

Special weather statement, Jul 22, 7:32 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
732 PM EDT FRI JUL 22 2005

CTZ002-MAZ008>011-230030-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
732 PM EDT FRI JUL 22 2005

AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM PITTSFIELD MASSACHUSETTS TO
POUGHKEEPSIE NEW YORK...MOVING EAST AT 30 MPH.  THESE STORMS HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50 MPH.

THUNDERSTORMS WILL BE NEAR...MIDDLEFIELD AND CHESTER BY 750 PM EDT...
TOLLAND AND HUNTINGTON BY 800 PM EDT...WESTHAMPTON AND RUSSELL BY 810
PM EDT...NORTHAMPTON AND WESTFIELD BY 820 PM EDT....SPRINGFIELD AND
HARTFORD AROUND 830 PM.

WTB/MCJ

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:25 PM EDTSpecial Marine WarningBOX95 min
Jul 22, 9:58 PM EDTSpecial Marine WarningBOX62 min
Jul 22, 10:03 PM EDTSevere Thunderstorm WarningBOXPlymouth42 min
Jul 22, 10:06 PM EDTSpecial Marine WarningBOX84 min
Jul 22, 10:21 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth39 min
Jul 22, 10:38 PM EDTSpecial Marine WarningBOX97 min
Jul 22, 10:54 PM EDTSevere Thunderstorm WarningBOXBarnstable51 min
Jul 22, 11:34 PM EDTSpecial Marine WarningBOX86 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.